ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel
  • »
  • Health»
  • Diseases, Disorders & Conditions

Migraine: A Journey to Rise Above 3 of 10

Updated on March 15, 2012

This article continues my journey to overcome daily chronic migraines and the other conditions that go hand-in-hand.

Source

Migraines & Opioids

The opioids were the most difficult medications to trial. I have taken hydromorphone, codeine, hydrocodone, oxycodone, dilaudid, tramadol (synthetic); and others. I am very fortunate that I never came close to addiction, which is the biggest danger in regular use of these drugs. I did experience other issues, such as rebound headaches, quick tolerance, overdose, and other side effects.

A “rebound” headache is a migraine triggered by taking this class of medication. It’s like a very mild allergic reaction. It’s very frustrating to take medicine intending to alleviate my pain, only to get more severe pain or other symptoms, mainly nausea. The bigger issue is that the rebound headache lingers, sometimes for days. It can create a cluster cycle that feels hopeless. I found that I could not bear certain opioids for this reason alone.

I usually develop a tolerance to a specific medication very quickly. It becomes less effective or not effective at all and I have to try a new one. Certain ones would work for longer, so sometimes I would switch and then switch back. I did learn that the less opioid I take, the longer one will remain effective.

Overdose does not mean that I died, or nearly died (only that I may have wanted to at the time). I am referring to taking too much opioids and becoming violently ill as a result. At rare times, when I don’t have the right amount of food in my body or I have to take doses of pain medication right at the time the previous dose wears off, I get sick...very sick. I vomit violently and repeatedly, become dehydrated, and it can take days to recover. It feels very similar to food poisoning.

I sometimes experience other symptoms while on the medication such as itching or mild drunkenness. These do not bother me much.

One of the biggest drawbacks for me is the hangover. When I am experiencing the benefits of pain relief, I feel good. When the headache is gone there is a lingering after-effect that I find distasteful. For about a day I feel edgy, forlorn, and worn out. The after-effects of severe pain can result in these same feelings. I always weigh the severity of my pain, versus the drug risks before I choose to take opioids. I have not had to complete any phases of detoxification but I suspect my experiences of hangover are milder versions of withdrawal.

Medications are not the only form of ingestion that is problematic to a migraine sufferer. Food chemicals and diet are high on the list, which I discuss in my next article.


Thanks Dr. Piercy!

My neurologist gave me positive feedback on my articles. Her comments:

"it is so great that you were able to gain so much insight and experience...I think your story will be an inspiration for other patients in similar situations....Also, you should consider writing about Botox or Toxin injections for migraine treatment. This could be helpful and informative for other patients."

Comments

    0 of 8192 characters used
    Post Comment

    No comments yet.